Tornadoes · United States · Pennsylvania · 2011
EF0 tornado, Inez to Ladona, Pennsylvania, April 27, 2011
From Inez to Ladona, this EF0 tornado ran 1.9 miles across Potter County on April 27, 2011, touching down at 6:26 PM EDT and reaching 25 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 27, 2011
- Touchdown
- 6:26 PM EDT (22:26 UTC)
- Lifted
- 6:28 PM EDT (22:28 UTC)
- On the ground
- 2 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Potter County
- Touchdown point
- 41.721, -77.987
- Lift-off point
- 41.744, -77.969
- Record number
- 1104271626-01
What the Weather Service recorded
A total of six tornadoes were confirmed over from the early evening on the 27th through the early morning hours of the 28th. This was the most significant tornado outbreak in central Pennsylvania since 2005. The last event with 6 confirmed tornadoes was September 2004 with Hurricane Ivan. The large scale weather pattern that contributed to this outbreak featured a fast-moving upper level impulse and attendant surface low pressure system that moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization. Moderate instability combined with strong vertical wind shear profiles promoted a convective environment favorable for organized thunderstorms with supercells and bowing line segments. Although large hail and damaging winds were the main threats, sufficient low-level wind shear was present to support isolated tornadoes. A tornado watch was issued around 1500 EDT on 27 April 2011. The tornado threat continued through the evening and into the overnight and early morning hours on 28 April 2011. By this time, thunderstorms had evolved into largely north-south oriented clusters or broken lines with embedded supercell structures. The storms finally exited the region by mid-morning on 28 April 2011.
A brief EF0 tornado skipped across southwest Potter County during the evening hours of 27 April 2011. Field surveys conducted by the National Weather Service in State College and Potter County Emergency Management officials revealed that damage caused by the tornado was minimal, only knocking down scattered to isolated trees along a two mile path. The path of the tornado was through a heavily wooded and desolate area. Confirmation of the tornado was made primarily through eyewitness accounts and photographic evidence, which was provided by county Emergency Management officials. Due to the lack of a well-defined damage path and limited photographic evidence, the tornado appears to have touched down briefly in several locations with sporadic tree damage in several locations along the path. The damage observed was consistent with maximum winds of 65 mph or the very low-end of the EF0 range scale.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Apr 27, 3:52 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 27, 3:52 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 352 PM EDT WED APR 27 2011 .SYNOPSIS... DEEP...MOIST SOUTHERLY FLOW WILL PERSIST AHEAD OF A COLD FRONT...THAT WILL PUSH EAST THROUGH MUCH OF THE REGION BY LATE THURSDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...SOME CONTAINING EXCESSIVE RAINFALL. WINDY...COOLER...AND DRIER AIR WILL ARRIVE AFTER THE FRONT PASSES ON THURSDAY AND WILL LAST INTO FRIDAY. SATURDAY THROUGH SUNDAY MORNING WILL BE CLEAR TO PARTLY CLOUDY AND DRY WITH SEASONABLE DAYTIME TEMPS. A SLOW MOVING FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY BECOME STATIONARY BY MONDAY NIGHT. THIS FRONT WILL LINGER WITH CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... BKN STRATO CU...BASED MAINLY BETWEEN 3.5 AND 4.5 KFT AGL...COVERED THE ENTIRE CWA AT 1830Z. ML CAPE ARE INCREASINGLY TWD 1000 J/KG ATTM ACROSS THE NRN AND WRN MTNS /AND 1000-1500 JOULES ACROSS THE SUSQ VALLEY/...AND THE DEEPENING VERTICAL MIXING IS TRANSPORTING SOUTHERLY WIND GUSTS OF 20-25 KTS TO THE SFC. SLIGHT STREAMLINE DIVERGENCE IN THE 850-700 MB LAYER /AND SOME MODERATION TO THE MID LEVEL...850-500 MB LAPSE RATES/ HAS HELPED TO MINIMIZE DEEP CONVECTION SO FAR...AND THIS WILL CONTINUE FOR THE NEXT FEW HOURS FROM KUNV AND POINTS NE. PRECIP CHCS WILL STEADILY RAMP UP THIS EVENING AND TONIGHT AS A AXIS OF ANOMALOUSLY HIGH PWAT AIR OF 1.5 TO 2 INCHES SLIDES GRADUALLY EAST ACROSS THE REGION. HPCS MDT RISK OF EXCESSIVE RAIN EXCEEDING THE RELATIVELY LOW...1-3 HOUR FLASH FLOOD GUIDANCE VALUES COVERS ALL BUT THE LOWER SUSQ REGION OF OUR CWA THROUGH TOMORROW MORNING. BEST SUPPORT FOR ROTATING SVR TSRA LATER TODAY AND EARLY TONIGHT APPEARS TO BE ACROSS THE SERN HALF OF THE CWA...WHERE 0-1KM EHI VALUES WILL BE HOLDING...OR RAMPING BACK UP IN THE RANGE OF 2-3M2/S2. THE NW MTNS WILL SEE INCREASING LAYERED CLOUDS...LIKELY HAMPERING SIGNIFICANT DESTABILIZATION FOR THE NEXT SEVERAL HOURS. JUST GOT OFF THE LAND-LINE WITH SPC...AND A TORNADO WATCH IS BEING ISSUED FOR THE ENTIRE CWA THROUGH 02Z THURSDAY. SVR CONVECTION WILL BE EVOLVING TO MORE OF A TRAINING TSRA/HVY RAIN EVENT OVERNIGHT. LOCALIZED 2 INCH PLUS AMOUNTS ARE LIKELY BY 12Z THU...WHILE WIDESPREAD RAINFALL OF 0.75 TO 1.5 INCHES WILL OCCUR. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE SERN PORTION OF THE CWA THIS EVENING THROUGH 12Z THURSDAY. EVENING OR MID SHIFT MAY DECIDE TO EXPAND THIS WATCH SE IF CONDITIONS WARRANT. MIN TEMPS OVERNIGHT WILL BE NEARLY MID-SUMMERLIKE...MAINLY IN THE LOWER TO MID 60S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... POTENT...988 MB LOW WILL RACE NE ACROSS WRN LAKE ERIE...AND THE SWRN PENINSULA OF ONTARIO LATE TONIGHT AND EARLY THURSDAY...PUSHING A COLD FRONT THROUGH CENTRAL PENN DURING THE MID TO LATE MORNING HOURS. STRONG...LLVL PRESSURE GRADIENT IN THE WAKE OF THIS LOW WILL LIKELY HELP TO GENERATE STRONG WSW WINDS ACROSS THE LAUREL HIGHLANDS AND NW PLATEAU BEGINNING 11-13Z THURSDAY. WIND GUSTS OF 40 KTS POSSIBLE. SLIGHT RISK OF SVR TSRA THURSDAY WILL BE LIMITED TO THE SUSQ VALLEY AND SERN PENN...WHILE BKN-OVC STRATO CU WITH MAINLY ISOLATED TO SCTD -SHRA WILL OCCUR FROM LATE MORNING ON ACROSS CENTRAL AND WRN PORTIONS OF THE CWA. TEMPS WILL BE NEARLY STEADY IN THE WAKE OF THE FRONT ACROSS THE NW HALF OF THE CWA...WHILE MAXS IN THE SUSQ VALLEY WILL BE IN THE LOWER 70S. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS. LATE SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL. HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL AND SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... WIDESPREAD VFR FLYING CONDITIONS...WITH SCT-BKN HIGH-BASED STRATO CU WERE SPREAD ACROSS THE ENTIRE FCST AREA AT 1930Z. SHOWERS AND STORMS WILL FIRST TO BEGIN ACROSS NWRN PENN...AS THEY ADVECT QUICKLY TO THE NE FROM THE OHIO/PA BORDER. COVERAGE OF SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO NORTH ACROSS THE CENTRAL AND EASTERN PORTION OF PENN THIS EVENING. VFR WILL PREDOMINATE...THOUGH AREAS OF IFR CIGS AND VSBYS WILL ACCOMPANY THE TSRA. LLWS WILL BE A BIG TICKET ITEM AFFECTING TAKEOFF AND FAP OVERNIGHT BEGINNING GENERALLY BETWEEN 03-06Z. LLWS WILL END WITH THE PASSAGE OF THE CFRONT THURSDAY MORNING OVER CENTRAL AND WRN PENN...BUT WILL PERSIST THROUGH 15Z IN THE KMDT TO KLNS AREAS. WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND POSS STRONG/GUSTY WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY THURS...ESP ACROSS THE HIGHER TERRAIN FROM KJST TO KBFD...WHERE THE COOLER/MOIST UPSLOPE FLOW INTO THE MTNS WILL FORM MVFR TO IFR BKN-OVC CLOUDS. OUTLOOK... THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR. SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION. SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT APPROACHES. MON...VFR. && .HYDROLOGY... FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY THROUGH TONIGHT ACROSS ALL BUT THE FAR SE COUNTIES OF THE CWA. HEAVY RAIN IS AGAIN LIKELY BEGINNING LATE THIS AFTN ACROSS THE NW MTNS...AND ELSEWHERE THIS EVENING THROUGH THE OVERNIGHT HOURS AS A HIGH PWAT AXIS OF 1.5-2 INCHES SHIFTS GRADUALLY EAST ACROSS PENN. LOCALIZED RAINFALL OF 1-2 INCHES IN A ONE TO TWO HOUR PERIOD WILL OCCUR. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING FOR PAZ006-011-012-017>019-024>028-033>037-041-042-045- 046-049>053-056. FLASH FLOOD WATCH FROM 5 PM EDT THIS AFTERNOON THROUGH THURSDAY MORNING FOR PAZ004-005-010. && SYNOPSIS...LAMBERT NEAR TERM...LAMBERT SHORT TERM...LAMBERT LONG TERM...KREKELER AVIATION...LAMBERT HYDROLOGY...LAMBERT
Hazardous weather outlook, Apr 27, 3:17 PM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 317 PM EDT WED APR 27 2011 PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056- 281930- POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY- 317 PM EDT WED APR 27 2011 ...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ057>059-063>066-281930- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 317 PM EDT WED APR 27 2011 ...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ004-005-010-281930- WARREN-MCKEAN-ELK- 317 PM EDT WED APR 27 2011 ...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 27, 4:42 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED APR 27 2011
PAZ010-011-017-272130-
CAMERON PA-CLEARFIELD PA-ELK PA-
442 PM EDT WED APR 27 2011
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...EASTERN ELK
AND NORTHWESTERN CLEARFIELD COUNTIES...
AT 438 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUTVILLE...MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TREASURE LAKE AROUND 450 PM...PENFIELD AROUND
500 PM...FORCE AROUND 510 PM...ST. MARYS AROUND 520 PM AND EMPORIUM
AROUND 530 PM.
THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 113.
LAT...LON 4144 7799 4092 7872 4095 7881 4113 7881
4121 7876 4121 7872 4122 7872 4123 7873
4123 7874 4158 7849
FORECASTER: KREKELERSpecial weather statement, Apr 27, 4:49 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED APR 27 2011
PAZ004-005-010-272130-
ELK PA-MCKEAN PA-WARREN PA-
449 PM EDT WED APR 27 2011
...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN AND
WARREN COUNTIES AT 442 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.
LAT...LON 4200 7821 4130 7856 4144 7907 4146 7906
4145 7897 4162 7897 4163 7962 4200 7961
FORECASTER: GARTNER/KOZARLocal storm report, Apr 27, 5:31 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG DUBOIS 41.12N 78.76W
04/27/2011 CLEARFIELD PA 911 CALL CENTER
TREES AND WIRES DOWN IN THE CITY
&&
EVENT NUMBER CTP1100045
LA CORTESpecial weather statement, Apr 27, 5:43 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT WED APR 27 2011
PAZ026>028-034>036-056-272230-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
543 PM EDT WED APR 27 2011
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...FULTON...
NORTHWESTERN FRANKLIN...SOUTHEASTERN HUNTINGDON...SOUTHWESTERN
JUNIATA...SOUTHWESTERN MIFFLIN AND SOUTHWESTERN PERRY COUNTIES...
AT 538 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL SPRINGS...
MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SALUVIA AROUND 550 PM...WATERFALL AROUND 600
PM...THREE SPRINGS AROUND 610 PM...ORBISONIA AROUND 620 PM AND NEWTON
HAMILTON AROUND 630 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 201...I-70 BETWEEN
MILE MARKERS 147 AND 154.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 30...ROUTE 522.
LAT...LON 3981 7806 3995 7835 4049 7787 4025 7748
4022 7753 4022 7757 4019 7761 4020 7761
4019 7762 4015 7761
FORECASTER: KREKELERLocal storm report, Apr 27, 5:46 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG DUBOIS 41.12N 78.76W
04/27/2011 CLEARFIELD PA 911 CALL CENTER
SHED DAMAGED AND TREE DOWN ON QUARRY AVE
&&
EVENT NUMBER CTP1100046
LA CORTELocal storm report, Apr 27, 5:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG DUBOIS 41.12N 78.76W
04/27/2011 CLEARFIELD PA 911 CALL CENTER
SHED DAMAGED AND TREE DOWN ON QUARRY AVE. PUBLIC
REPORTED A FUNNEL CLOUD
&&
CORRECTED REMARKS
EVENT NUMBER CTP1100046
LA CORTEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Buffalo Intl Airport, NY (KBUF), 12:00Z
10.4 hours before the tornado, 146 km from the path. April 27, 2011.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -127 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 4.7 K/km
Buffalo Intl Airport, NY (KBUF), 00:00Z
1.6 hours after it, 146 km from the path. April 28, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74051 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.9 K/km
The surface observations
Wellsville Municipal (ELZ), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 90 km away, was scanning. The volume nearest the touchdown began at 22:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of April 27, 2011
209 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:12 AM CDT | EF1 | Yazoo, MS | 9.7 | 250 | $70,000 | ||
| April 27 | 1:15 AM CDT | EF1 | Leflore, MS | 27.7 | 50 | $50,000 | ||
| April 27 | 1:24 AM CDT | EF1 | Leflore, MS | 3.2 | 100 | $50,000 | ||
| April 27 | 1:36 AM CDT | EF0 | LaSalle Parish, LA | 8.0 | 100 | $40,000 | ||
| April 27 | 1:40 AM CDT | EF2 | Holmes, MS | 12.3 | 1,760 | $100,000 | ||
| April 27 | 1:40 AM CDT | EF3 | Holmes, MS | 23.0 | 1,760 | $700,000 | ||
| April 27 | 1:51 AM CDT | EF2 | Attala, MS | 23.0 | 860 | $553,000 | ||
| April 27 | 1:51 AM CDT | EF0 | Holmes, MS | 1.7 | 50 | $25,000 | ||
| April 27 | 1:59 AM CDT | EF2 | Holmes, MS | 8.8 | 880 | $10,000 | ||
| April 27 | 2:06 AM CDT | EF1 | Grenada, MS | 1.9 | 150 | $60,000 | ||
| April 27 | 2:17 AM CDT | EF2 | Montgomery, MS | 11.7 | 1,760 | $425,000 | ||
| April 27 | 2:20 AM CDT | EF1 | Attala, MS | 0.5 | 50 | $25,000 | ||
| April 27 | 2:25 AM CDT | EF2 | Choctaw, MS | 6.8 | 1,750 | 2 | $350,000 | |
| April 27 | 2:29 AM CDT | EF1 | Winston, MS | 4.2 | 150 | $85,000 | ||
| April 27 | 2:29 AM CDT | EF3 | Choctaw, MS | 58.7 | 1,800 | 25 | $5.4 million | |
| April 27 | 2:37 AM CDT | EF2 | Webster, MS | 13.3 | 1,320 | 1 | 5 | $605,000 |
| April 27 | 2:47 AM CDT | EF1 | Winston, MS | 7.3 | 200 | $60,000 | ||
| April 27 | 3:20 AM CDT | EF1 | Noxubee, MS | 6.2 | 150 | $300,000 | ||
| April 27 | 3:43 AM CDT | EF2 | Tishomingo, MS | 9.3 | 150 | 1 | $500,000 | |
| April 27 | 4:01 AM CDT | EF1 | Lauderdale, AL to TN | 9.2 | 200 | $1,000 | ||
| April 27 | 4:03 AM CDT | EF2 | Kemper, MS to AL | 35.2 | 1,410 | $3.2 million | ||
| April 27 | 4:19 AM CDT | EF1 | Lauderdale, AL | 1.8 | 100 | 1 | ||
| April 27 | 4:27 AM CDT | EF2 | Pickens, AL | 14.4 | 1,232 | $1.8 million | ||
| April 27 | 4:41 AM CDT | EF3 | Pickens, AL | 22.5 | 704 | $741,000 | ||
| April 27 | 5:03 AM CDT | EF1 | Fayette, AL | 7.3 | 176 | 4 | $1.4 million | |
| April 27 | 5:17 AM CDT | EF3 | Tuscaloosa, AL | 20.3 | 200 | $9.3 million | ||
| April 27 | 5:18 AM CDT | EF3 | Walker, AL | 18.9 | 375 | 20 | $13 million | |
| April 27 | 5:38 AM CDT | EF2 | Lincoln, TN | 25.9 | 400 | |||
| April 27 | 5:40 AM CDT | EF1 | Marshall, TN | 2.9 | 100 | $75,000 | ||
| April 27 | 5:47 AM CDT | EF0 | Rutherford, TN | 2.1 | 50 | $8,000 | ||
| April 27 | 5:48 AM CDT | EF2 | Cullman, AL | 30.3 | 880 | 1 | ||
| April 27 | 5:50 AM CDT | EF1 | Shelby, AL | 3.4 | 100 | $3.7 million | ||
| April 27 | 5:50 AM CDT | EF1 | Lawrence, TN | 2.7 | 150 | 1 | $11,000 | |
| April 27 | 5:52 AM CDT | EF0 | Rutherford, TN | 1.6 | 75 | $50,000 | ||
| April 27 | 5:53 AM CDT | EF2 | Blount, AL | 3.2 | 200 | 3 | $9.3 million | |
| April 27 | 5:54 AM CDT | EF2 | Jefferson, AL | 7.8 | 200 | 20 | $18 million | |
| April 27 | 6:12 AM CDT | EF1 | Blount, AL | 14.8 | 200 | $42,000 | ||
| April 27 | 6:13 AM CDT | EF2 | Moore, TN | 2.0 | 75 | $25,000 | ||
| April 27 | 6:16 AM CDT | EF2 | St. Clair, AL | 3.8 | 200 | 5 | $865,000 | |
| April 27 | 6:20 AM CDT | EF1 | Marshall, AL | 11.0 | 75 | |||
| April 27 | 6:24 AM CDT | EF0 | Smith, TN | 3.4 | 50 | $5,000 | ||
| April 27 | 6:24 AM CDT | EF1 | Marshall, AL | 6.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF2 | Marshall, AL | 20.0 | 880 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 4.6 | 50 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 3.4 | 100 | |||
| April 27 | 6:30 AM CDT | EF1 | Marshall, AL | 5.7 | 50 | |||
| April 27 | 6:32 AM CDT | EF1 | Green, KY | 3.1 | 150 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 4.9 | 100 | |||
| April 27 | 6:35 AM CDT | EF1 | Marshall, AL | 0.3 | 50 | $10,000 | ||
| April 27 | 6:43 AM CDT | EF0 | Marshall, AL | 2.8 | 75 | |||
| April 27 | 6:45 AM CDT | EF0 | Coffee, TN | 1.7 | 50 | $5,000 | ||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 4.8 | 200 | |||
| April 27 | 6:45 AM CDT | EF1 | Marshall, AL | 6.9 | 300 | |||
| April 27 | 6:47 AM CDT | EF1 | Jackson, TN | 3.3 | 100 | $10,000 | ||
| April 27 | 6:49 AM CDT | EF0 | Jackson, TN | 2.0 | 50 | $20,000 | ||
| April 27 | 6:49 AM CDT | EF1 | Marshall, AL | 1.6 | 100 | |||
| April 27 | 6:50 AM CDT | EF1 | Warren, TN | 13.2 | 100 | $100,000 | ||
| April 27 | 6:58 AM CDT | EF1 | DeKalb, AL | 27.9 | 300 | 1 | ||
| April 27 | 7:02 AM CDT | EF1 | Monroe, KY | 5.9 | 550 | |||
| April 27 | 7:10 AM CDT | EF2 | DeKalb, AL | 5.8 | 200 | $30,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.